Jump to content


Photo

Teaching In The Uk?


  • Please log in to reply
2 replies to this topic

#1 Sam.Toombs

Sam.Toombs

    Member

  • Members
  • 30 posts
  • Location:Sheffield, England
  • Interests:I am currently studying International Criminology at Sheffield University here in the UK and however dull that may sound i actually do enjoy it.<br /><br />I was diagnosed with Narcolepsy/Cataplexy when i was about 19 and i do appreciate the friendships across the globe that this has brought me.<br /><br /><br /><br />

Posted 10 November 2009 - 12:14 PM

Hi,

I have not been on this board in awhile so i thought i would start this post by explaining my current situation.

I have started a teacher training course in my home town ... It is a little bit of a backwater town ... lets call it 'HellsVille'

Anywho regardless of this, i have had to explain to my teachers and the students services dept. about my Narcolepsy - we all know how difficult that is.

So all the people that needed to know about it do and they sent away for a copy of my disabled student report from when i was at University in Sheffield.

When i was at University i was on drugs that were making my symptoms much worse and so i was going through what was a very bleak time for me and i was having constant dibilitating symptoms. THis report came to my new college and on the back of it they decided that i should do a risk assessment as i am in a position of authority with my students and they need to make sure that i am safe as well as my students should any of my symptoms raise their head during class.

I can see why they are doing this and i think that it is nice of them to be so understanding but it seems to have got a little out of control. Obviously as is the case with these things, they have never met another PWN and they are kind of going to extremes with it all and i currently face the concept of never being left alone in class, they want to place a teaching assistant with me at all times which is absolutely ludicrous. They don't do this with epileptics but that is because they can tell if they are about to have a fit but due to my cataplexy having very little forwarning, they will not treat me in teh same way, regardless of how i explain it to them.

I can see what they are doing but i am hoping that there are other PWN's out there who might be teachers and can let me know what their situation is regarding this? IS there a way out of this? I already have several coping mechanisms in place such as pacing about in front of the class to keep myself awake but was wondering what i could do in an official sense.

any help would be great.

Sam

#2 axe

axe

    Member

  • Members
  • 41 posts
  • Gender:Male
  • Location:North East Ohio

Posted 10 November 2009 - 02:29 PM

Hi Sam,

When life gives you lemons, make ceviche. By that I mean when life gives you something that you do not want, make something of it that is more than anyone thinks you can do with the situation.

You have a great opportunity that many teachers who have narcolepsy would almost kill for. You have a teaching assistant. This is an ideal accomodation for your situation.

From my professional experience as a paramedeic, not everyone who has epilepsy has a warning (preictal warning, prodrome or aura) that they are about to have a seizure. In many cases, by the time an episode gets to that stage, it is too late for any preventative or safety measures to be taken. A person who has a seizure is more likely to have an injury or suffer neurologic consequences and have a longer recovery (postictal period) than would a person having cataplexy.

I would first make sure that the person that they set to watch me knows what to do should you have a sleep attack or cataplectic episode. No one has to panic and call for an ambulance, you do not need resuscitation or emergency medicines. All you need to survive is for someone to make sure that you are not having a stroke or heart attack, have not gotten injured, are positioned so that you are able to breathe and not in an embarasing or dangerous situation and you will recover just fine. Your teaching assistant is ideal for this and should be the same trained person all the time. Just educate them and tell them to take up the lesson where you left off until you are back on your feet. If you are feeling sleepy, you can ask your assistant to step in while you observe their teaching style from the back of the class room with your eyes open or shut. These incidents will probably be reported back to your supervisor, but these are appropriate ways to handle your limitations. Isn't that why you have the teaching assistant? Eventually the powers that be will see that they have nothing to worry about and may remove your assistant.

If I understand correctly, you teach classes on criminology. This is an opportunity to bring sleep disorders into the classroom. About half of all motor vehicle crashes involve someone who is driving while drowsy. Sleep apnea is a dangerous disorder that can lead to serious diseases, disability or even death. Odds are that most of your student have it, have a friend or family member who has it or will encounter it in their professional career. How do safety personnel (police, fire, EMS) recognize and distinuish someone having a sleep related problem as opposed to being drunk, drugged, seizures, diabetic episode, stroke, heart attack, etc. or even feigning unconsciousness. How should a police officer handle someone who is sleep walking? There are several famous cases of people claiming to have committed crimes while asleep, what were the relevant facts and how were the cases resolved? With enough study you could even become a consulting specialist on these kinds of cases, appear as an expert witness, teach seminars on the subject and write journal articles.

You can do much more than just make a sweet refreshing summertime beverage with the lemons you are given.

You should also work with your prescribing physician to develop the best possible treatment plan. It should include medications, good sleep hygiene, regular naps, personal and situational awarness, diet, exercise, etc. Other medications that you did not list but may be helpful include modafinil, armodafinil, sodium oxybate, methylphenedate, several kinds of amphetamines and several classes of antidepressants.

Good luck. Keep us posted on how you are doing.

Ramon

#3 Henry G

Henry G

    Member

  • Members
  • 302 posts

Posted 05 December 2009 - 03:25 AM

I used to be a teacher.

In the UK.

Maths Teacher

I really miss that. My best job in life

Today I am scared of applying for the position because of my increased Narcolepsy.

I used to teach when I was about 25 yrs old.

Then I had N but was a little more manageable / bearable.

After reaching peak condition my N became way more unpredictable and exarcerbated.

I probably could do it part-time though .. I loved teaching. I hate webdesigning !! :P